Alert archive / North Carolina / Special Weather Statements in 2022

Special Weather Statement, NWS Raleigh, NC

August 9, 2022Lee County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 9, 2022, 6:21 PM EDT for Lee County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 6:21 PM EDT (22:21 UTC)
Expired
Aug 9, 2022, 6:45 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
30

County Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 43 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS82 KRAH 092221
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT Tue Aug 9 2022
 
NCZ040-041-076-077-092245-
Lee NC-Chatham NC-Harnett NC-Wake NC-
621 PM EDT Tue Aug 9 2022

...Strong thunderstorms will impact portions of northern Harnett,
central Lee, southwestern Wake and southeastern Chatham Counties
through 645 PM EDT...

At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Angier to near Sanford. Movement was
northeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Sanford, Lillington, Fuquay-Varina, Angier, Broadway, Lemon Springs,
Gum Springs, Raven Rock State Park, Olivia and Seminole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3537 7921 3542 7924 3552 7923 3560 7898
      3561 7891 3557 7864 3552 7871 3552 7870
      3550 7868 3547 7869 3542 7873 3535 7894
TIME...MOT...LOC 2221Z 218DEG 9KT 3547 7877 3543 7915 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Kren

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:51 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 2:51 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
251 PM EDT Tue Aug 9 2022

.SYNOPSIS...
High pressure centered near Bermuda will extend westward across the
Southeast states through early Wednesday. A cold front will approach
from the northwest late Wednesday, then move slowly southeast
through North Carolina Wednesday night through Thursday night. A
secondary cold front will drop through the region late Friday. A
cooler and less humid air mass will build in from the north for the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 251 PM Tuesday...

Water vapor imagery this afternoon continues to depict ridging
across the southeast, with generally southwesterly flow aloft over
central NC. At the surface, light southwest flow around the western
ridge of the Bermuda high continues across central NC this
afternoon. As expected, the strongest convection has primarily kept
to the mountains so far today. However, isolated to widely scattered
showers and a few storms have developed across our area primarily
forced by a subtle moisture gradient along the Piedmont trough axis.
These cells have been short-lived in nature likely due to virtually
no shear or upper-forcing evident across central NC. For the rest of
this afternoon/early evening, isolated to scattered showers/storms
will be possible primarily across the western Piedmont eastward to
roughly along the US-1 corridor. These cells will likely continue to
be short-lived in nature but cannot rule out an isolated stronger
downburst within any taller storm. This is especially true across
the northern Piedmont where DCAPE will hover in the 900 to 1000 J/kg
range through this evening. Any remaining precipitation this evening
should diminish quickly with sunset. Otherwise, another warm and
muggy night is expected with lows in the lower to mid 70s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 251 PM Tuesday...

A broad upper-level trough centered across eastern Canada will begin
to dig southward into the Great Lakes region on Wednesday. Ahead of
the trough, a short-wave will extend down into central NC Wednesday
afternoon/evening.  Associated weak mid-level height falls and
transiting vorticity perturbations will provide better upper-level
support for higher coverage in afternoon showers/storms compared to
recent days.  High-res models continue to depict mountain convection
spilling eastward into western portions of our area early afternoon
supportive of likely POPs across our far northwest. Additional
convection will also focus along the Piedmont trough initially over
the Sandhills/Central Piedmont, and spread eastward through
Wednesday night. PWAT will be high again peaking near 2.0 inches,
supporting high CAPE ahead of the convection. However, models
continue to depict weak mid-level lapse rates and shear, which
should limit organization. Regardless, given some better upper-
support trickling in from the north, organized clusters may be
possible as the convection pushes east. Thus, isolated damaging wind
gusts could materialize within any stronger cells, but widespread
severe weather is not expected.  Lastly, given the high PWAT and
slower storm motion, isolated flash flooding may be possible in or
near urban areas tomorrow afternoon/evening (especially across the
Triad where the WPC currently maintains a marginal risk for flash
flooding (level 1 of 4)). Otherwise, daytime highs will once again
peak in the lower to mid 90s, with overnight lows remaining warm in
the lower to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 120 PM Tuesday...

Low pressure off the VA coast will drag a cold front across the area
on Thursday. Pre-frontal airmass characterized by PW's around 1.75
inches, surface dewpoints in the 70s, and MLCAPEs around 500-1000
J/KG, will still be present across the area on Thursday, and showers
and thunderstorms should develop during the afternoon hours with a
focus mainly across the southern half of the forecast area. Guidance
pops still lingering in the 60-80 percent range during this period
and the updated forecast will remain near these values. While the
presence of a clearly defined forcing mechanism should result in
organized thunderstorm development, the lack of deep layer shear
(only 10-15kts) and extensive cloud cover should temper the severe
threat a bit.

Friday will see a secondary boundary cross the area from the
northwest, this one ushering in lower dewpoints and a clear trend
toward dry weather. By Friday afternoon, most locations should see
dewpoints in the upper 50s to lower 60s, the only exception being
across the southern Coastal Plain where the boundary may stall and
serve as the focus for a few showers and thunderstorms. Surface
ridging over the Ohio Valley should strengthen Friday night into
Saturday, move eastward into the Mid Atlantic, and effectively push
the front into SC on Saturday resulting in drier weather for the
weekend. Temperatures will still manage to rise into the lower 80s
(north) to upper 80s (south) but it will be noticeably more
comfortable this weekend. Similarly, low temps will also fall below
climatological normals with readings in the upper 50s (north) to mid
60s (south).

Broad northwesterly flow aloft will persist into early next week,
with a series of weak perturbations potentially moving across the
mountains into NC Monday and Tuesday. Varying ensemble solutions
aloft with some solutions indicating an upper low over the Great
Lakes while others bring a deeper low through the Tennesse Valley.
Cluster analysis tends to discount the TN low solution with odds
tilted more in favor of continued northwesterly flow and an upper
low over eastern Canada. This would result in a return to typical
summer weather with daily shower/storm chances within a Piedmont
trough propagating off the mountains and into central NC. PoPs in
the 20-30 percent range are consistent with today's ensemble runs as
well as the latest NBM. Temps will increase a bit during this period
but still remain at or slightly below normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 106 PM Tuesday...

VFR conditions are mostly expected at all terminals throughout the
TAF period. Under the influence of the Bermuda high, precipitation
chances are limited this afternoon. However, ongoing convection over
the mountains may spill eastward near the Triad terminals between
~18Z to 00Z.  Confidence in this convection impacting KINT/KGSO is
low, however, especially given that latest high-res guidance has
trended drier compared to this morning's runs.  Further east,
isolated, diurnal showers or storms will be possible, but confidence
is too low to include any mention of precipitation at
KRDU/KFAY/KRWI. Lastly, no stratus-induced sub-VFR ceilings are
expected overnight. Otherwise, light southwest winds (7 to 12 kts)
will diminish some overnight before picking back up a bit late
tomorrow morning.

Outlook: VFR conditions should continue through about midday
Wednesday, before shower/storm coverage increases impacting the
Triad first before spreading eastward through Wednesday night.
Showers and storm chances increase again on Thursday/Thursday night
as a cold front pushes through the area. Drier conditions are then
expected Friday through Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Luchetti
SHORT TERM...Luchetti
LONG TERM...Leins
AVIATION...Luchetti
Hazardous weather outlook, Aug 9, 3:24 AM EDT, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
324 AM EDT Tue Aug 9 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
324 AM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 9, 5:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     5 E COLFAX              36.14N 79.94W
08/09/2022                   GUILFORD           NC   PUBLIC

            SEVERAL TREE LIMBS WERE BLOWN DOWN IN THE
            AREA.

&&
Special weather statement, Aug 9, 5:32 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
532 PM EDT Tue Aug 9 2022

NCZ040>042-076-077-092215-
Lee NC-Johnston NC-Chatham NC-Harnett NC-Wake NC-
532 PM EDT Tue Aug 9 2022

...Strong thunderstorms will impact portions of Harnett, Lee,
southwestern Wake, southwestern Johnston and southeastern Chatham
Counties through 615 PM EDT...

At 532 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Benson to near Lillington to 14 miles
southwest of Fuquay-Varina to near Sanford. Movement was southeast at
5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sanford, Lillington, Fuquay-Varina, Dunn, Angier, Benson, Erwin,
Coats, Four Oaks and Broadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 7915 3545 7934 3559 7910 3563 7895
      3563 7881 3556 7857 3544 7841 3532 7848
      3527 7883
TIME...MOT...LOC 2132Z 326DEG 6KT 3541 7846 3544 7875 3545 7899 3544
7918

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren
Special weather statement, Aug 9, 5:49 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
549 PM EDT Tue Aug 9 2022

NCZ073-074-092245-
Stanly NC-Montgomery NC-
549 PM EDT Tue Aug 9 2022

...A nearly stationary storm producing heavy rain will impact
portions of northwestern Montgomery and east central Stanly Counties
through 645 PM EDT...

At 547 PM EDT, Doppler radar was tracking a thunderstorm near Badin
Lake. This storm was nearly stationary. This storm has already
produced up to 2 inches of rainfall.

HAZARD...Heavy rain may produce localized flooding in poor drainage
         locations.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Badin Lake, Badin, Eldorado, Morrow Mountain State Park and Lake
Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3531 8003 3541 8015 3550 8001 3541 7988
TIME...MOT...LOC 2147Z 228DEG 3KT 3539 8002

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Aug 9, 5:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT Tue Aug 9 2022

NCZ040-092300-
Chatham NC-
558 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northeastern Chatham
County through 700 PM EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pittsboro, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsboro, Jordan Lake, Crosswinds Boating Center, Jordan Lake State
Rec Area, Seaforth Boat Dock, Bynum, Crosswinds Campground and
Fearrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Jordan Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3579 7893 3575 7894 3565 7898 3564 7899
      3563 7903 3563 7909 3566 7914 3573 7917
      3578 7915 3584 7907 3584 7898
TIME...MOT...LOC 2158Z 236DEG 15KT 3572 7905

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kren
Special weather statement, Aug 9, 6:03 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
603 PM EDT Tue Aug 9 2022

NCZ028-092230-
Edgecombe NC-
603 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of central Edgecombe
County through 630 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rocky Mount, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tarboro, Whitakers, Leggett, Kingsboro and Battleboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3588 7770 3601 7777 3608 7773 3612 7769
      3603 7757 3591 7746
TIME...MOT...LOC 2203Z 232DEG 6KT 3596 7769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kren
Special weather statement, Aug 9, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT Tue Aug 9 2022

NCZ040-041-076-077-092245-
Lee NC-Chatham NC-Harnett NC-Wake NC-
621 PM EDT Tue Aug 9 2022

...Strong thunderstorms will impact portions of northern Harnett,
central Lee, southwestern Wake and southeastern Chatham Counties
through 645 PM EDT...

At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Angier to near Sanford. Movement was
northeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sanford, Lillington, Fuquay-Varina, Angier, Broadway, Lemon Springs,
Gum Springs, Raven Rock State Park, Olivia and Seminole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3537 7921 3542 7924 3552 7923 3560 7898
      3561 7891 3557 7864 3552 7871 3552 7870
      3550 7868 3547 7869 3542 7873 3535 7894
TIME...MOT...LOC 2221Z 218DEG 9KT 3547 7877 3543 7915

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kren

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:44 PM EDTSpecial Weather StatementRAHHarnett31 min
Aug 9, 2:45 PM EDTSpecial Weather StatementRAHLee30 min
Aug 9, 3:15 PM EDTSpecial Weather StatementRAHWake45 min
Aug 9, 3:29 PM EDTSpecial Weather StatementRAHForsyth61 min
Aug 9, 3:44 PM EDTSpecial Weather StatementRAHWake31 min
Aug 9, 3:58 PM EDTSpecial Weather StatementRAHGuilford47 min
Aug 9, 4:08 PM EDTSpecial Weather StatementRAHJohnston37 min
Aug 9, 4:09 PM EDTAreal Flood AdvisoryRAHForsyth, Guilford3 hr
Aug 9, 4:14 PM EDTSpecial Weather StatementRAHChatham31 min
Aug 9, 4:33 PM EDTSpecial Weather StatementRAHMontgomery27 min
Aug 9, 4:35 PM EDTSpecial Weather StatementRAHJohnston25 min
Aug 9, 4:46 PM EDTFlash Flood Warning Considerable damage threatRAHGuilford2 hr
Aug 9, 4:51 PM EDTSpecial Weather StatementRAHGuilford24 min
Aug 9, 4:54 PM EDTSpecial Weather StatementRAHHarnett36 min
Aug 9, 4:58 PM EDTSpecial Weather StatementRAHJohnston32 min
Aug 9, 5:11 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston21 min
Aug 9, 5:32 PM EDTSpecial Weather StatementRAHHarnett, Lee43 min
Aug 9, 5:49 PM EDTSpecial Weather StatementRAHMontgomery56 min
Aug 9, 5:58 PM EDTSpecial Weather StatementRAHChatham62 min
Aug 9, 5:59 PM EDTAreal Flood AdvisoryRAHMontgomery, Stanly2 hr
Aug 9, 6:03 PM EDTSpecial Weather StatementRAHEdgecombe27 min
Aug 9, 6:31 PM EDTSpecial Weather StatementRAHEdgecombe44 min
Aug 9, 6:37 PM EDTSpecial Weather StatementRAHDavidson38 min
Aug 9, 6:51 PM EDTSpecial Weather StatementRAHHarnett39 min

Nearby

Special Weather Statements in North Carolina, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.